• Pharmacology
  • Allergy, Immunology, and ENT
  • Cardiology
  • Emergency Medicine
  • Endocrinology
  • Adolescent Medicine
  • Gastroenterology
  • Infectious Diseases
  • Neurology
  • OB/GYN
  • Practice Improvement
  • Gynecology
  • Respiratory
  • Dermatology
  • Mental, Behavioral and Development Health
  • Oncology
  • Rheumatology
  • Sexual Health
  • Pain

Concerns about antibiotics for acne and inflammatory bowel disease

Article

Treating acne with tetracycline antibiotics may lead to irritable bowel syndrome, especially Crohn's disease, according to a study in the American Journal of Gastroenterology.

Treating acne with tetracycline antibiotics may lead to inflammatory bowel disease (IBD), especially Crohn's disease, according to a study published in the August 10 issue of American Journal of Gastroenterology. In a review of 94,487 records of teenagers who saw a doctor for acne, approximately 60% of patients had been prescribed tetracycline/oxytetracycline, doxycycline, or minocycline. Compared with the roughly 40% of patients who did not take antibiotics for acne, these patients had a slightly higher risk of developing IBD. The incidence of IBD was highest (0.21%) among patients who took doxycycline. The study comes in the wake of the controversy and legal action involving patients with acne who took isotretinoin, and although the authors acknowledge that the risk of developing IBD after tetracycline use is very small, it is worth further examination.

Related Videos
Natasha Hoyte, MPH, CPNP-PC
Lauren Flagg
Venous thromboembolism, Heparin-induced thrombocytopenia, and direct oral anticoagulants | Image credit: Contemporary Pediatrics
Jessica Peck, DNP, APRN, CPNP-PC, CNE, CNL, FAANP, FAAN
Sally Humphrey, DNP, APRN, CPNP-PC | Image Credit: Contemporary Pediatrics
Ashley Gyura, DNP, CPNP-PC | Image Credit: Children's Minnesota
Congenital heart disease and associated genetic red flags
Traci Gonzales, MSN, APRN, CPNP-PC
© 2024 MJH Life Sciences

All rights reserved.